Children who take Adderall, Ritalin, and other central nervous system stimulants, do not have a higher chance of developing serious heart conditions.
This finding, confirming research from 2011, came from a study at the University of Florida and was published in the British Medical Journal. The study contributes to a clinical and policy debate of treatment risks for kids with ADHD (attention deficit hyperactivity disorder) that has been going on for 10 years.
“This is a question that has been lingering for about 10 years,” said Almut Winterstein, Ph.D., a pharmacoepidemiologist and a professor in pharmaceutical outcomes and policy in the UF College of Pharmacy.
Stimulant drugs are one of the most common medications that children are prescribed, Winterstein said.
Every year, youths have an estimated one in 30,000 risk of experiencing a serious cardiac event, according to Winterstein’s results. She also discovered that stimulant drugs did not put kids at higher risk.
This finding confirms previous research which indicated that central nervous system (CNS) stimulant drugs taken by kids and adolescents do not cause any severe cardiac events.
Winterstein conducted the first large population study in 2007 which examined the risk relating to the use of CNS stimulants in children and adolescents between the ages of 3 and 20. She found a 20% increase in doctor’s office visits because of symptoms relating to the heart. Results showed that there was no increase in death or hospital admission for severe heart problems.
Data of over 55,000 kids with ADHD who were receiving treatment between 1994 and 2004 were observed in that study. However, Winterstein explained, the population was not big enough to decide whether these medications were too risky.
The latest trial analyzed a larger population from the United States of 1.2 million children eligible for Medicaid programs in 28 states. It followed a comparatively large study from 2011 by William O. Cooper, M.D. and published in The New England Journal of Medicine which focused on privately insured patients.
“We complemented Dr. Cooper’s study by utilizing Medicaid patients who are typically more vulnerable and at higher risk for serious adverse events. This allowed us to examine patients with severe underlying heart conditions who received stimulants.”
Results from the investigation showed that there are no short-term effects from CNS stimulants. However, the results do not answer any questions on long-term effects.
“Neither of the studies was able to answer what happens in the long term. It’s an important issue to address, but we won’t be able to answer the question until this generation of ADHD children, who began using stimulant drugs in the 1990s, reaches adulthood into their 50s, 60s and 70s.”
The experts now want to determine the effects of continuous stimulant medication use for over a 10 year period. The results of even small increases in blood pressure and heart rate over a continuous amount of time are unexplored, Winterstein said.
When people first started questioning stimulant use in children 10 years ago, doctors were cautious. Now, the practice has increased knowing that there is a small risk of severe effects.
All these concerns regarding potential cardiovascular risks may have caused kids not to receive their ADHD treatment, said Regina Bussing, M.D., a professor in the UF College of Medicine’s division of child and adolescent psychiatry.
It is best for recommended evaluation practices to continue for kids, Bussing said. Parents should stop medication and take the child to the doctor if any symptoms occur, such as chest pain or shortness of breath. However, this research should ease the worry doctors and parents have about cardiovascular risks.
Winterstein concluded that parents should still continue to see a doctor if any symptoms develop while taking CNS stimulants. She is still concerned about the increasing number of kids who are taking this medication without knowing the long-term risks and advantages.
Written by Sarah Glynn